Thunderstorm Wind, Powder River
- When
- August 18, 6:31 PM MST
- Where
- Powder River County, 28 mi SW of Broadus
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.164, -105.827
Winds 28 miles southwest of Broadus gusted to 59 mph.
An isolated severe thunderstorm producing strong wind gusts moved across Powder River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm producing strong wind gusts moved across Powder River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 18, 1:23 PM MST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
223 PM MDT SAT AUG 18 2007
.SHORT TERM...VALID FOR SUN AND MON...
MANY CONCERNS THIS FORECAST PERIOD AS UPPER TROUGH CONTINUES TO
MOVE ONTO WEST COAST THROUGH TONIGHT. SHORT WAVE ENERGY IN SOUTHWEST
FLOW MOVING INTO THE WESTERN PORTIONS OF THE FORECAST AREA.
CONVECTION CONTINUES TO DEVELOP AHEAD OF THIS SYSTEM. STRONGER
SHEAR AND STEEP LAPSE RATES SUPPORTING POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS FOR MAINLY WESTERN HALF OF THE AREA INTO THE EARLY
EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL. PRECIPITATABLE
WATERS REMAIN OVER AN INCH SO LOCALLY HEAVY RAINFALL ALSO A
POSSIBILITY. HAVE INCREASED THUNDERSTORM CHANCES MOST AREAS INTO
TONIGHT.
NEGATIVELY TILTED TROUGH EMERGES INTO THE NORTHERN ROCKIES BY LATE
SUNDAY. STRENGTHENING SOUTHWESTERLY MID LEVEL FLOW AHEAD THE
SYSTEM WILL MIX OUT DURING THE AFTERNOON AND INCREASE FIRE WEATHER
CONCERNS. TEMPERATURES WILL HEAT INTO THE 90S MOST LOWER
ELEVATIONS OF THE WEST AND CENTRAL WITH RELATIVE HUMIDITIES
DROPPING INTO THE TEENS. ASSOCIATED COLD FRONT BLASTS THROUGH THE
FORECAST AREA LATE SUNDAY INTO SUNDAY NIGHT. WIND SHIFT AND STRONG
WINDS WILL BE ASSOCIATED WITH FRONTAL PASSAGE. NAM HAS ALSO BEEN
CONSISTENT IN DEVELOPING ADDITIONAL CONVECTION ALONG BOUNDARY.
ADDITIONAL SEVERE THREAT DOES APPEAR REASONABLE ESPECIALLY IN
NORTHERN PORTIONS OF FORECAST AREA. HAVE ADDED THIS MENTION. WITH
THE SIGNIFICANT INCREASE IN EXTREME FIRE DANGER WITH ALL OF THE
ABOVE FACTORS...THE FIRE WEATHER WATCH FOR SUNDAY AFTERNOON AND EVENING
WILL BE UPGRADED TO A RED FLAG WARNING. FLOW FLATTENS BEHIND WAVE
FOR MONDAY WITH ADDITIONAL SHORT WAVE ENERGY AS THE RISK FOR
ISOLATED STORMS CANNOT BE RULED OUT FOR MONDAY. FRIEDERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
LITTLE CHANGE IN BOTH THE ECMWF/GFS SOLUTIONS FOR THE EXTENDED.
STILL LOOKS LIKE A COOL START TO THE EXTENDED. MANY SHORT WAVE
PROGGED TROUGH THE AREA IN WESTERLY FLOW. HEIGHTS BEGIN TO
INCREASE LATER IN THE EXTENDED FOR WARMING. ECWMF STILL HOLDING ON
TO A DRIER PATTERN NEXT WEEKEND WITH WESTERLY FLOW WITH GFS
CONTINUING TO TREND TO SOUTHWEST FLOW AS UPPER RIDGE SLOWLY
AMPLIFIES OVER MONTANA. RASCH
&&
.AVIATION...
CONVECTION HAS ALREADY BEGAN TO FIRE OVER WESTERN ZONES. THIS
ACTIVITY SHOULD CONTINUE TO PUSH NORTHEAST ACROSS THE AREA.
ACTIVITY SHOULD BECOME MORE ORGANIZED WITH TIME POSSIBLY BECOMING
SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG WINDS. BEST RISK OF
THIS WILL BE OVER WESTERN AND CENTRAL ZONES. CONVECTION SHOULD BE
DONE BY MID EVENING HOURS. RASCH
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 063/095 057/080 056/078 053/079 052/081 053/084 053/085
32/T 32/T 20/B 02/T 22/T 21/U 12/T
LVM 052/092 046/077 049/075 042/075 041/074 044/083 043/082
32/T 22/T 20/B 02/T 22/T 21/B 12/T
HDN 061/099 056/085 058/082 055/084 053/084 053/089 053/089
32/T 22/T 20/B 02/T 22/T 21/U 12/T
MLS 066/096 059/083 058/081 055/082 056/082 056/086 056/083
42/T 32/T 20/B 02/T 22/T 21/U 10/U
4BQ 064/095 061/084 058/081 055/084 056/082 053/085 056/085
32/T 22/T 20/B 02/T 22/T 21/B 10/U
BHK 060/087 060/081 053/079 052/080 052/080 052/083 052/083
31/B 32/T 20/B 01/B 12/T 21/U 10/U
SHR 058/098 056/082 054/079 052/083 050/084 050/085 050/087
32/T 22/T 20/B 02/T 22/T 21/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 12 PM SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 28>31-34>36-38>42-56>58-63>68.
WY...RED FLAG WARNING IN EFFECT FROM 12 PM SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 358 PM MDT SAT AUG 18 2007 MTZ028>042-056>058-063>068-WYZ098-099-191500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 358 PM MDT SAT AUG 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE AREA THROUGH THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL APPROACH THE REGION BY SUNDAY EVENING. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE FRONT. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. GUSTY WINDS WILL ALSO BE NOTED AHEAD AND BEHIND THE FRONT. WIND GUSTS COULD EXCEED 40 MPH IN SPOTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 230 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds 28 miles southwest of Broadus gusted to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54292.